Two years ago I was having a stressful time and was put on Lexapro, but after about five days on the med I started feeling a tight knot in my abdomen and extremely tight gums. I stuck with it for five weeks but things didn't improve so I tapered off and quit. The tight gums went away a couple of weeks later, but the abdominal pain has stayed with me ever since. Some days it's a minor inconvenience, others days it's much worse and I can't concentrate on anything else. On the bad days it's accompanied by a tightness in my mid-back - it feels like there's a belt of tightness around my mid-torso, but the pain is primarily in my abdomen, just below the solar plexus. It does seem to get worse when life is stressful, but it can also be bad in the absence of any obvious stress. Could this be an anxiety problem?
I've been to a doctor about this a few times. First we tried Buscopan to relax the intestinal muscles, but this had no effect. Then Prozac for four months, but that made no difference either. Then I went for a colonoscopy, which found I had diverticula. I adjusted my diet accordingly, but this made no difference (the amount or type of food I eat does not seem to have any noticeable effect). Then there was an ultrasound on my gallbladder, but that was normal. A CT scan on my abdomen showed all my organs were normal, except for a small hiatal hernia.
I really need to get this figured out, because it's ruining my life. I'm reluctant to go on anxiety meds again, but if it looks likely that this is an anxiety problem, then I'll do whatever it takes, I just want to feel somewhat normal again.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.